CLEARWATER — Paramedics have relied for years on a drug called naloxone to save the lives of people overdosing on opioids.
But area law enforcement officers, who are often the first to come in contact with someone overdosing, haven't used the drug — until now.
The Clearwater Police Department is the first major law enforcement agency in the Tampa Bay area to supply naloxone to officers and detectives to use on people experiencing overdoses from opiates, which include heroin and several kinds of prescription pills. The move is a proactive one for department officials, who say they haven't seen a spike in overdose deaths locally but are wary of a state and national trend toward powerful synthetic drugs that can be lethal to both users and first responders.
"We don't want someone to come in contact with someone to save someone's life and not have the tools to do so," said Maj. David Dalton, commander of the department's criminal investigations division.
Here's how it works: Naloxone, also known by its brand name Narcan, comes in the form of nasal spray that an officer can use on someone experiencing symptoms of an overdose — typically pinpoint pupils, unconsciousness and respiratory depression, Dalton said. The spray blocks the brain receptor that interacts with the opioids.
"The easiest way to think about it is it takes the parking space of any kind of opiate medication," said Dr. Angus Jameson, medical director for Pinellas County Emergency Medical Services.
If the person was overdosing from an opioid, he or she will regain consciousness in about three to five minutes. Some may lash out as they come down from the high and start experiencing withdrawal symptoms, Jameson said. Naloxone has no adverse effects if it's used on someone who didn't overdose. County paramedics have administered more than 2,000 doses so far this year, he said.
Clearwater police bought 50 kits, which have two doses and cost the department about $75 each from seizure funds. Clearwater officers haven't had to use the spray since they were trained in September, said spokesman Rob Shaw. But agency leaders want officers to be ready in case a state and national increase in opioid-related deaths makes it to their city.
"We just want to be prepared for the future and give our people appropriate tools," Dalton said.
Florida saw a shift toward heroin use after the push to shut down pill mills in the last five years, said Alfred Aleguas, managing director of the Florida Poison Information Center-Tampa, which works with law enforcement agencies and medical examiners' offices to identify drug trends. Heroin can be laced with even stronger drugs that are variations of a compound called fentanyl, the same drug that killed Prince this year. One of the strongest forms is carfentanil, which is used as a tranquilizer for large animals such as elephants and rhinoceroses, he said.
Fentanyl-related deaths in Florida have skyrocketed from about 300 in 2013 to just over 900 in 2015, according to a statewide medical examiner's report. Just a speck could be enough to kill a human, Aleguas said. That can translate into a dangerous situation for drug investigators who may come in contact with the drugs while, say, packaging evidence.
"I think law enforcement has recognized the importance of this, if nothing else, to protect themselves," he said of naloxone.
The Pinellas County Sheriff's Office ordered 11 kits in September for that reason. The kits are for narcotics deputies to use on their colleagues only, not civilians, said spokeswoman Stephenie Tatum. The Hillsborough, Hernando and Pasco county sheriff's offices as well as the St. Petersburg, Tampa and Largo police departments don't use the product, agency spokespeople said.
Clearwater officers will still call for paramedic support when using naloxone. It lasts about an hour, and users can revert into the overdose depending on what kind of opioid is in their system, Aleguas said. But, Dalton said, agency leaders wanted to ensure officers have the treatment at their disposal just in case.
"Time is of the essence," he said, "and if we can get them breathing, that's the point."
Contact Kathryn Varn at (727) 445-4157 or firstname.lastname@example.org. Follow @kathrynvarn.